Minnesota, 2010

Blizzard in Minnesota, December 11, 2010

December 11, 2010 · NWS ABR · 2 events in 2 counties and zones

A strong Alberta Clipper came across the region bringing snowfall, strong northwest winds, along with bitter cold Arctic air from the early morning until the late afternoon. Snowfall of 1 to 3 inches combined with 25 to 35 mph winds gusting to 45 mph brought widespread blizzard conditions across west central Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong Alberta Clipper came across the region bringing snowfall, strong northwest winds, along with bitter cold Arctic air from the early morning until the late afternoon. Snowfall of 1 to 3 inches combined with 25 to 35 mph winds gusting to 45 mph brought widespread blizzard conditions across west central Minnesota. Travel was significantly disrupted or halted as a result, with many events cancelled. The blizzard was short-lived from the mid morning hours into the mid afternoon hours. The snowfall began between midnight and 4 am CST and ended from 3 to 4 pm CST in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 11, 4:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 11, 4:47 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CST SAT DEC 11 2010

.SHORT TERM...TODAY THROUGH MONDAY
FORECAST CHALLENGES INCLUDE SNOW AMOUNTS...WIND SPEEDS...LOW
VISIBILITY POTENTIAL...AND WIND CHILLS.

CURRENTLY...AN AREA OF LOW PRESSURE MOVING INTO NW IOWA IS
UNDERGOING CYCLOGENESIS. THE UPPER AND SURFACE LOW REFLECTIONS ARE
FURTHER SOUTH AND A BIT STRONGER THAN MODELS HAD PREVIOUSLY
ADVERTISED. THIS HAS RESULTED IN HEAVIEST SNOW TOTALS...THUS
FAR...A BIT FURTHER SOUTH EARLY THIS MORNING ACROSS EAST CENTRAL
SOUTH DAKOTA RATHER THAN OVER THE VERY FAR NORTHEAST CORNER OF THE
STATE AND WEST CENTRAL MINNESOTA. GENERALLY LIGHT ACCUMS /LESS
THAN 2 INCHES/ HAVE BEEN ESTIMATED OFF OF RADAR DATA SINCE LAST
EVENING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND WIND
SPEEDS HAVE NOT MET WIND ADV CRITERIA LAST EVENING OR EARLY THIS
MORNING...SO HAVE DROPPED WIND AND WINT WX ADVISORY HEADLINES
ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS MORNING.
ALSO...MADE A FEW ADJUSTMENTS TO WINT WX ADV AND BLIZZARD
HEADLINES FURTHER EAST THIS MORNING BASED OFF RADAR DATA AND
TRENDS. NORTHERN ROBERTS COUNTY SD AND PRETTY MUCH ALL OF TRAVERSE
COUNTY MN HAVE YET TO OBSERVE SNOWFALL...OR IF IT HAS BEGUN
SNOWING THERE...IT HAS ONLY BEEN WITHING THE PAST HOUR OR SO. FOR
THIS REASON...TOOK DOWN THE BLIZZARD HEADLINE FOR TRAVERSE COUNTY
AND REPLACED IT WITH A WINT WX ADVISORY. ROBERTS COUNTY WAS LEFT
IN THE BLIZZARD WARNING AS THE SOUTHERN HALF OF THE COUNTY
APPEARED TO COME UNDER A BAND OF MODERATE SNOW EARLY THIS MORNING
FOR A FEW HOURS. IN FACT...THE INITIAL BAND OF LIGHT FREEZING
RAIN/SLEET THAT WORKED UP INTO CLARK...CODINGTON...HAMLIN...DEUEL
AND GRANT COUNTIES LAST EVENING...QUICKLY SWITCHED OVER TO
SNOW...AND BECAME NEARLY STATIONARY FOR SEVERAL HOURS ALONG A LINE
FROM ORTONVILLE MN TO DOLAND SD. ESTIMATING SNOWFALL AMOUNTS FROM
THE RADAR RETURNS THERE THIS MORNING WOULD SUGGEST A GOOD 1 TO 3
INCHES OF SNOW HAS FALLEN THUS FAR ACROSS THAT AREA.

FOR THE REST OF TODAY...WILL BE WATCHING THINGS GRADUALLY WIND
DOWN AS ALL THE HEAVIEST BANDS OF SNOW SHIFT OFF INTO SERN
SODAK...PORTIONS OF MN...AND IOWA. WIND SPEEDS STILL LOOK TO
INCREASE ACROSS THE FAR EASTERN ZONES...THE REASONING FOR LEAVING
THE BLIZZARD HEADLINE UP OVER ZONES THAT HAVE RECEIVED MODEST
SNOW ACCUMS ALREADY THIS MORNING AND STAND THE BEST CHANCE OF
CONTINUING TO SEE LIGHT FALLING SNOW COMBINED WITH BLOWING SNOW
THROUGH ABOUT MID DAY TODAY /STORM TOTAL SNOW ACCUMS OF 3 TO 6
INCHES/. THESE AREAS STAND THE BEST CHANCE OF SEEING ONE
QUARTER MILE OR LESS VISBY/STRONG WIND BLIZZARD CONDITIONS TODAY.
ELSEWHERE...THE WINT WX ADV IS STILL UP FOR AREAS EXPECTING TO SEE
STORM TOTAL SNOW ACCUMS OF 2 TO 4 INCHES COMBINED WITH SLIGHTLY
WEAKER WIND SPEEDS AND LESS LIKELIHOOD OF SEEING WIDESPREAD BONAFIDE
BLIZZARD CONDITIONS THIS MORNING.

WIND SPEEDS STAY UP /HIGHER THAN 5 TO 10 MPH/ ACROSS MUCH OF THE
CWA TONIGHT INTO SUNDAY...AND COMBINED WITH THE ARCTIC COLD
AIRMASS IN PLACE...SHOULD BE NO PROBLEM SUSTAINING WIND CHILL
ADVISORY CRITERIA /25 BELOW TO 35 BELOW ZERO/...SO WILL LIKELY SEE
WINT PRECIP HEADLINES REPLACED BY A WIND CHILL HEADLINE.

POPS/WX RETURN TO DRY CONDITIONS BY 00Z TONIGHT...BUT INSERTED A
SMALL 20 POP FOR SUNDAY WHERE MODELS HAVE CONTINUED TO ADVERTISE A
SWATH OF LOW LEVEL RH WORKING THROUGH...POTENTIALLY PRODUCING SOME
FLAKES OF SNOW. ALSO CONTINUED THE 20 AND 30 POPS FOR LATE SUNDAY
NIGHT AND MONDAY FOR THE POTENTIAL BANDED SNOW EVENT THAT IS
LOOKING MORE AND MORE PROBABLE WITH EACH MODEL RUN. THE
IMPACT HERE IS MAINLY PORTIONS OF NORTH CENTRAL AND NORTHEASTERN
SOUTH DAKOTA LATE SUNDAY NIGHT AND DURING THE DAY ON MONDAY. IN
FACT...20 AND 30 POPS ARE PROBABLY TOO LOW FOR THAT EVENT...AT
THIS POINT AND WILL NEED REVISITED LATER TODAY FOR SURE.

STILL LOOKS LIKE THE ARCTIC COLD AIR WILL BE STICKING AROUND
THROUGHOUT THE ENTIRE SHORT RANGE PERIOD.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

THE STRONGLY POSITIVE PNA PATTERN IN EXISTENCE ACROSS THE CONUS IS
EXPECTED TO GRADUALLY BREAK DOWN DURING THE LONG TERM AS ENERGY
CRASHES THE RIDGE OVER THE WESTERN CONUS. THE MODELS ARE IN
GENERAL AGREEMENT ON THIS SCENARIO. MEANWHILE A BROAD AREA OF WAA
WILL OCCUR ACROSS THE REGION EARLY IN THE PERIOD AS THAT ENERGY
RIDES THROUGH THE FLATTENING RIDGE AND INTO THE REGION FOR THE
FIRST HALF OF THE FORECAST. GIVEN SOME MODEL DISCREPANCIES WITH
HOW THIS PCPN FILTERS ACROSS THE PLAINS...HAVE DECIDED TO STICK
WITH SOMEWHAT BROAD BRUSHED APPROACH. TEMPERATURES MEANWHILE SHOULD
BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD WITH NO REAL
ARCTIC AIR INTRUSIONS EXPECTED.

&&

.AVIATION...
MVFR/IFR CIGS AND VSBYS ARE EXPECTED REGION WIDE TODAY...WITH THE
WORST CONDITIONS LIKELY TO BE AROUND KATY AND MAYBE KABR. THE
CULPRIT WILL BE SNOW AND WIND DRIVEN SNOW WITH AREAS OF LOW VSBYS.
HOWEVER KMBG/KPIR WILL BE ON THE BACKSIDE OF THIS SYSTEM AFTER
DAYBREAK WITH IMPROVING CONDITIONS THEREAFTER. SOME IMPROVEMENT
SHOULD OCCUR AT KATY/KABR BY EARLY TO MID AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-ROBERTS-SPINK.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BROWN-
     BUFFALO-EDMUNDS-FAULK-HAND-HYDE-MARSHALL-MCPHERSON.

MN...BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR BIG STONE.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR TRAVERSE.

&&

SHORT TERM...DORN
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 11, 5:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CST SAT DEC 11 2010

MNZ046-SDZ008-011-018>023-121145-
BIG STONE-ROBERTS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
545 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT UNTIL 6 PM CST TODAY FOR THE
COMBINATION OF FALLING SNOW...STRONG WINDS AND BLOWING SNOW
CREATING NEAR ZERO VISIBILITY.

WIND CHILL VALUES WILL ALSO DROP TO 25 BELOW TO 35 BELOW ZERO
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL VALUES WILL BE IN THE 25 BELOW TO 35 BELOW ZERO RANGE
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY FOR SNOW AMOUNTS AND
VISIBILITY REPORTS.

MNZ039-SDZ005>007-010-017-036-037-051-121145-
TRAVERSE-MCPHERSON-BROWN-MARSHALL-EDMUNDS-FAULK-HYDE-HAND-BUFFALO-
545 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM CST TODAY FOR
THE COMBINATION OF FALLING SNOW AND BLOWING SNOW CREATING
VISIBILITIES AS LOW AS ONE HALF MILE AT TIMES.

WIND CHILL VALUES WILL ALSO DROP TO 25 BELOW TO 35 BELOW ZERO
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL VALUES WILL BE IN THE 25 BELOW TO 35 BELOW ZERO RANGE
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY FOR SNOW AMOUNTS AND
VISIBILITY REPORTS.

SDZ003-004-009-015-016-033>035-045-048-121145-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
545 AM CST SAT DEC 11 2010 /445 AM MST SAT DEC 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES WILL DROP TO 25 BELOW TO 35 BELOW ZERO TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL VALUES WILL BE IN THE 25 BELOW TO 35 BELOW ZERO RANGE
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Traverse

When
December 11, 7:00 AM CST to 3:00 PM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

Blizzard, Big Stone

When
December 11, 9:00 AM CST to 3:00 PM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273010, 273009.